What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Dec 9, 11:22 PM CST, 2 hours earlier.
Area forecast discussion, Dec 9, 11:22 PM CST, 2 hours before
Area Forecast Discussion
National Weather Service Tallahassee FL
1222 AM EST Sun Dec 10 2023
...New AVIATION...
.UPDATE...
Issued at 812 PM EST Sat Dec 9 2023
Widespread upper 60s dewpoints have overtaken the Florida
Panhandle and SE Alabama regions this evening, along with slightly
higher temperatures than forecast. To account for this trend,
dewpoints and temperatures, especially along the coastal strip
were increased 2-4 degrees. With scattered thunderstorms still
ongoing across this region PoPs were also significantly increased
as these showers and thunderstorms continue to push northward this
evening.
&&
.NEAR TERM...
(Through Sunday)
Issued at 334 PM EST Sat Dec 9 2023
The next system is still on track for late tonight into Sunday.
Large scale lift provided by the right entrance region of the upper
level jet along with at least some instability and shear will allow
for widespread showers and thunderstorms to cross the area from west
to east ahead of a cold front. The instability and shear combination
supports the marginal risk of severe storms from the Storm
Prediction Center for Sunday with the primary threats being brief
damaging wind gusts or a brief tornado or two. The low level jet may
strengthen just slightly to around 40 knots as it crosses the area,
with the eastern half of the area somewhat more favored for severe
weather.
In terms of rainfall, a widespread 1-3 inch rainfall is still
expected with the heaviest totals across the Florida zones. Some
localized heavier amounts could occur, which could result in
localized flooding. Thus, the WPC continues to outlook a marginal
risk of excessive rainfall for Sunday.
As the front crosses the area, temperatures will actually fall
during the day across the western zones behind the front. Southeast
Alabama will likely start the morning in the mid 60s and end the day
in the mid 50s with breezy northwest winds behind the front.
&&
.SHORT TERM...
(Sunday night through Wednesday)
Issued at 334 PM EST Sat Dec 9 2023
A chilly start to the week on Monday and Tuesday with below
average temperatures. Highs both days in the 50s to around 60
with winds around 10 to 15 mph adding a bit of chill to the
air. Lows on Monday morning in the low to mid-30s fall further
on Tuesday morning to within a few degrees of freezing away
from the gulf coast as high pressure settles into the region;
this part of the forecast has been fairly consistent since
last Wednesday and Thursday and is of high confidence. The
forecast variables and tools favor at least some patchy frost
mainly northwest of the FL Big Bend Tuesday morning. The
air mass gradually moderates with temperatures at or slightly
below normal by Wednesday. While cloudiness increase late
Tuesday into Wednesday as a southern stream shortwave moves
through, any precipitation would remain offshore at this
point, with dry weather expected Monday through Wednesday.
&&
.LONG TERM...
(Wednesday Night through Saturday)
Issued at 334 PM EST Sat Dec 9 2023
A more complex pattern evolves late this week into next weekend.
NWP models are struggling with handling the breakdown of a rex-
block over the western conus. This will dictate the amplitude and
timing of southern stream disturbances rippling through the flow.
Some of the ensembles bring rain into the region as soon as late
Thursday and Friday, while others hold off until Saturday and
Sunday. In particular, there is disagreement on the timing and
placement of low pres w/solutions varying from well inland over the
MS Valley to offshore over the gulf. That will certainly dictate
the placement of any potential severe weather or hydro concerns,
if any, both of which are too early to speculate on at this time.
The current forecast is basically a compromise, bringing in a
chance of precip to the FL counties on Fri, then to the rest of
the tri-state region this weekend. Given the cloud cover and
precip potential, temperatures favor close to average through
the period, although this is of lower confidence as well.
&&
.AVIATION...
(06Z TAFS)
Issued at 1219 AM EST Sun Dec 10 2023
LIFR conditions are forecast to spread over most of the area this
morning ahead of an approaching line of showers and storms.
Showers and storms are forecast to push into the western areas
a few hours before sunrise before continuing eastward throughout
the day. IFR to MVFR conditions are expected to remain in the wake
of the front with breezy northwest winds. Eventually conditions
return to VFR towards the tail end of the period.
&&
.MARINE...
Issued at 334 PM EST Sat Dec 9 2023
Southeast winds around high pressure over the southwest Atlantic
will clock around to southerly ahead of a strong cold front
tonight. This cold front will sweep across the waters on Sunday,
with winds clocking around to the northwest in the wake of the
cold front by Sunday night. Winds around 10 to 15 knots will
prevail ahead of the front through Sunday morning. A rapid onset
of gale-force northwest wind gusts is expected Sunday afternoon
and evening across the coastal waters in the wake of the cold
front. A gale warning is now in effect for all coastal waters.
Gales will subside Sunday night with winds remaining around 20
knots into early Monday afternoon. Offshore wave heights will
increase Sunday afternoon and peak around 5 to 8 feet Sunday
night into Monday. Winds will clock around to the northeast by
Tuesday, as high pressure settles over the mid-Atlantic, with
speeds continuing in the 15 to 20 knot range. While there is
uncertainty in the forecast for Wednesday and beyond, winds
may increase further to around 20 to 25 knots, especially if
low pressure develops southwest of the waters.
&&
.FIRE WEATHER...
Issued at 334 PM EST Sat Dec 9 2023
A wetting rain is expected across the area on Sunday. Thus, fire
weather concerns remain low at this time.
&&
.HYDROLOGY...
Issued at 334 PM EST Sat Dec 9 2023
Scattered showers and thunderstorms will lead to locally heavy
rainfall into early tonight mainly west of the Apalachicola and
Flint Rivers. The bulk of the rainfall and potential flooding
threat will focus late tonight into Sunday along and ahead of a
strong cold front, with multiple showers with embedded thunder-
storms moving across the region. A general 1 to 2 inches of
rainfall is forecast. Compared to yesterday, isolated higher
amounts are expected to be lower, in the 3 to 4 inch range,
mainly where activity trains across the same locations. This
would lead to poor drainage issues flooding and possibly some
isolated flash flooding in urban areas. Thus a marginal risk
of excessive rainfall per WPC across much of the tri-state
region. This amount of rainfall is not expected to lead to any
riverine flooding. Looking ahead, the next chance of rainfall
is expected to be late this week into next weekend again.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 69 38 56 35 / 100 50 0 0
Panama City 68 38 57 38 / 100 10 0 0
Dothan 65 34 55 32 / 100 20 0 0
Albany 66 35 55 31 / 100 50 0 0
Valdosta 70 38 56 34 / 100 70 0 0
Cross City 75 40 58 36 / 100 70 0 0
Apalachicola 68 40 56 41 / 100 40 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Monday evening for FLZ108-112-114-
115.
GA...None.
AL...None.
GM...Gale Warning from 4 PM this afternoon to 1 AM EST Monday for
GMZ730-755-765-775.
Small Craft Advisory from 1 AM EST /midnight CST/ to 1 PM EST
/noon CST/ Monday for GMZ730-750-752-755-765-770-772-775.
Gale Warning from noon Sunday to midnight CST Sunday night for
GMZ750-752-770-772.
&&
NEAR TERM...DVD
SHORT TERM...LF
LONG TERM....LF
AVIATION...Merrifield
MARINE...LF
FIRE WEATHER...DVD
HYDROLOGY...LFIn the hours before
Special weather statement, Dec 9, 7:38 PM CST, 5 hours 44 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
838 PM EST Sat Dec 9 2023
ALZ067-GAZ121-100215-
Henry AL-Clay GA-
838 PM EST Sat Dec 9 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HENRY AND
NORTHWESTERN CLAY COUNTIES THROUGH 915 PM EST/815 PM CST/...
At 837 PM EST/737 PM CST/, Doppler radar was tracking a strong
thunderstorm near Fort Gaines, moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fort Gaines, Days Crossroads, Shorterville, Walter F. George Lock And
Dam, Walter F George Lake, Standleys Store, Otho, Watson Crossroads,
Double Bridges, Moores Crossroads, Ricks Place, Pecan, Garnersville,
Screamer, Coates, Bagby State Park, Thomas Mill Creek, Jones
Crossing, Bethel, and Cotton Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3178 8508 3177 8507 3178 8496 3172 8496
3171 8495 3168 8495 3167 8493 3166 8493
3152 8509 3163 8526 3177 8516 3176 8513
3177 8512 3178 8514
TIME...MOT...LOC 0137Z 217DEG 34KT 3164 8512
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
21-HANERSpecial weather statement, Dec 9, 8:10 PM CST, 5 hours 12 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
910 PM EST Sat Dec 9 2023
GAZ120-122-100230-
Quitman GA-Randolph GA-
910 PM EST Sat Dec 9 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN RANDOLPH AND
QUITMAN COUNTIES THROUGH 930 PM EST...
At 910 PM EST, Doppler radar was tracking a strong thunderstorm 8
miles east of Georgetown, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Springvale Station, Hatcher, Morris, Wire Bridge, Crossroads, and
Springvale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3197 8495 3195 8496 3194 8495 3194 8494
3193 8494 3193 8492 3192 8491 3192 8481
3193 8480 3192 8480 3192 8470 3193 8468
3172 8493 3174 8496 3178 8496 3178 8501
3184 8509 3198 8499
TIME...MOT...LOC 0210Z 219DEG 28KT 3184 8496
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
21-HANERLocal storm report, Dec 9, 8:27 PM CST, 4 hours 55 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
927 PM EST Sat Dec 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 PM Tstm Wnd Gst 2 ENE Ricks Place 31.78N 85.06W
12/09/2023 E51 MPH Quitman GA Mesonet
Measured wind gust from a UGA Mesonet site
of 51 mph.
&&
EBSpecial weather statement, Dec 9, 11:54 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1154 PM CST Sat Dec 9 2023
ALZ065-100630-
Coffee AL-
1154 PM CST Sat Dec 9 2023
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL COFFEE COUNTY THROUGH
1230 AM CST...
At 1153 PM CST, Doppler radar was tracking a strong thunderstorm near
New Brockton, or 9 miles southeast of Elba, moving northeast at 25
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Enterprise, Fort Novosel, New Brockton, Shell Army Field, Richburg,
Mixons Crossroads, Goodman, Tabernacle, Camp Alaflo Bsa, Turner
Crossroads, and Clintonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3120 8601 3126 8609 3152 8590 3141 8579
TIME...MOT...LOC 0553Z 224DEG 23KT 3130 8599
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
58-REESE